Alert archive / Iowa / River Flood Warnings in 2020

River Flood Warning 4, NWS Des Moines, IA

May 29, 2020Black Hawk County, Iowa

NWS Des Moines, IA issued this river flood warning at May 29, 2020, 4:32 AM CDT for Black Hawk County, Iowa. It took effect at May 29, 2020, 4:00 PM CDT. It was in force for 33 hr.

The area

The outline as issued.

The facts

Issued
May 29, 2020, 4:32 AM CDT (09:32 UTC)
In effect from
May 29, 2020, 4:00 PM CDT
Expired
May 31, 2020, 1:20 AM CDT
In force
33 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Cedar Falls (CEDI4). The gauge peaked at 89.44 ft at May 30, 2020, 8:00 AM CDT.

actionminormoderate859005/2905/3005/3106/01
Action stage
85 ft
Minor stage
89 ft
Moderate stage
92 ft
Major stage
94 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05463050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

695 
WGUS43 KDMX 290932
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
432 AM CDT Fri May 29 2020

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Cedar 
River...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC013-300931-
/O.NEW.KDMX.FL.W.0004.200529T2100Z-200531T2100Z/
/CEDI4.1.ER.200529T2100Z.200530T0600Z.200530T2100Z.NO/
432 AM CDT Fri May 29 2020

...Flood Warning in effect until late Saturday afternoon...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Cedar River at Cedar Falls, or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* Until late Saturday afternoon.
* At 3:45 AM Friday the stage was 87.8 feet, or 1.2 feet below Flood
  Stage.
* Flood Stage is 89.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage late this afternoon. Continue rising
  to 89.3 feet, or 0.3 feet above Flood Stage, after midnight 
  tonight. Then begin falling and go below Flood Stage late Saturday
  afternoon.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row 
  Road. The northeast corner of Tourist Park floods.

&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$

BSS
8 follow-up statements
962 
WGUS83 KDMX 291609
FLSDMX

Flood Statement
National Weather Service Des Moines IA
1109 AM CDT Fri May 29 2020

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...Cedar River...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC013-301608-
/O.EXT.KDMX.FL.W.0004.200530T0132Z-200531T2230Z/
/CEDI4.1.ER.200530T0132Z.200530T1200Z.200530T2230Z.NO/
1109 AM CDT Fri May 29 2020

...Flood Warning now in effect until Saturday evening...

The Flood Warning continues for
  The Cedar River at Cedar Falls, or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* Until Saturday evening.
* At 10:45 AM Friday the stage was 88.3 feet, or 0.7 feet below Flood
  Stage.
* Flood Stage is 89.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this evening. Continue rising to 
  89.4 feet, or 0.4 feet above Flood Stage, Saturday morning. Then 
  begin falling and go below Flood Stage Saturday evening.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row 
  Road. The northeast corner of Tourist Park floods.

&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$

FAB
800 
WGUS83 KDMX 292002
FLSDMX

Flood Statement
National Weather Service Des Moines IA
302 PM CDT Fri May 29 2020

...The Flood Warning continues for all or portions of the following 
rivers in Iowa...Cedar River...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC013-302001-
/O.CON.KDMX.FL.W.0004.200530T0132Z-200531T2230Z/
/CEDI4.1.ER.200530T0132Z.200530T1200Z.200530T2230Z.NO/
302 PM CDT Fri May 29 2020

...Flood Warning remains in effect until Saturday evening...

The Flood Warning continues for
  The Cedar River at Cedar Falls, or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* Until Saturday evening.
* At 2:45 PM Friday the stage was 88.7 feet, or 0.3 feet below Flood
  Stage.
* Flood Stage is 89.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this evening. Continue rising to 
  89.4 feet, or 0.4 feet above Flood Stage, Saturday morning. Then 
  begin falling and go below Flood Stage Saturday evening.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row 
  Road. The northeast corner of Tourist Park floods.

&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$

FAB
459 
WGUS83 KDMX 300158
FLSDMX

Flood Statement
National Weather Service Des Moines IA
858 PM CDT Fri May 29 2020

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...Cedar River...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC013-310157-
/O.EXT.KDMX.FL.W.0004.000000T0000Z-200601T0900Z/
/CEDI4.1.ER.200530T0035Z.200530T1200Z.200531T0900Z.NO/
858 PM CDT Fri May 29 2020

...Flood Warning now in effect until early Sunday morning...

The Flood Warning continues for
  The Cedar River at Cedar Falls, or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* Until early Sunday morning.
* At 7:45 PM Friday the stage was 89.0 feet, or at Flood
  Stage.
* Flood Stage is 89.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 89.6 feet, or 0.6 feet above Flood Stage, 
  Saturday morning. Then, begin falling and go below Flood Stage 
  early Sunday morning.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row 
  Road. The northeast corner of Tourist Park floods.

&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$

Ansorge
581 
WGUS83 KDMX 300755
FLSDMX

Flood Statement
National Weather Service Des Moines IA
255 AM CDT Sat May 30 2020

...The Flood Warning continues for all or portions of the following 
rivers in Iowa...Cedar River...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC013-310755-
/O.CON.KDMX.FL.W.0004.000000T0000Z-200601T0900Z/
/CEDI4.1.ER.200530T0035Z.200530T1200Z.200531T0900Z.NO/
255 AM CDT Sat May 30 2020

...Flood Warning remains in effect until early Sunday morning...

The Flood Warning continues for
  The Cedar River at Cedar Falls, or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* Until early Sunday morning.
* At 1:45 AM Saturday the stage was 89.3 feet, or 0.3 feet above 
  Flood Stage.
* Flood Stage is 89.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 89.6 feet, or 0.6 feet above Flood Stage, this 
  morning. Then begin falling and go below Flood Stage early Sunday 
  morning.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row 
  Road. The northeast corner of Tourist Park floods.

&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$

BSS
901 
WGUS83 KDMX 301457
FLSDMX

Flood Statement
National Weather Service Des Moines IA
957 AM CDT Sat May 30 2020

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...Cedar River...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC013-311456-
/O.EXT.KDMX.FL.W.0004.000000T0000Z-200601T1330Z/
/CEDI4.1.ER.200530T0035Z.200530T1800Z.200531T1330Z.NO/
957 AM CDT Sat May 30 2020

...Flood Warning now in effect until Sunday morning...

The Flood Warning continues for
  The Cedar River at Cedar Falls, or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* Until Sunday morning.
* At 8:45 AM Saturday the stage was 89.4 feet, or 0.4 feet above 
  Flood Stage.
* Flood Stage is 89.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 89.5 feet, or 0.5 feet above Flood Stage, this 
  afternoon. Then begin falling and go below Flood Stage Sunday 
  morning.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row 
  Road. The northeast corner of Tourist Park floods.

&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$

FAB
489 
WGUS83 KDMX 301922
FLSDMX

Flood Statement
National Weather Service Des Moines IA
222 PM CDT Sat May 30 2020

...The Flood Warning continues for all or portions of the following 
rivers in Iowa...Cedar River...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC013-311923-
/O.CON.KDMX.FL.W.0004.000000T0000Z-200601T1330Z/
/CEDI4.1.ER.200530T0035Z.200530T1300Z.200531T1330Z.NO/
222 PM CDT Sat May 30 2020

...Flood Warning remains in effect until Sunday morning...

The Flood Warning continues for
  The Cedar River at Cedar Falls, or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* Until Sunday morning.
* At 1:45 PM Saturday the stage was 89.4 feet, or 0.4 feet above 
  Flood Stage.
* Flood Stage is 89.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 89.4 feet, or 0.4 feet above Flood Stage, this 
  evening. Then begin falling and go below Flood Stage Sunday 
  morning.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row 
  Road. The northeast corner of Tourist Park floods.

&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$

FAB
318 
WGUS83 KDMX 310137
FLSDMX

Flood Statement
National Weather Service Des Moines IA
837 PM CDT Sat May 30 2020

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...Cedar River...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC013-010137-
/O.EXT.KDMX.FL.W.0004.000000T0000Z-200601T0600Z/
/CEDI4.1.ER.200530T0035Z.200530T1300Z.200531T0600Z.NO/
837 PM CDT Sat May 30 2020

...Flood Warning now in effect until after midnight tonight...

The Flood Warning continues for
  The Cedar River at Cedar Falls, or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* Until after midnight tonight.
* At  7:15 PM Saturday the stage was 89.1 feet, or 0.1 feet above 
  Flood Stage.
* Flood Stage is 89.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage after midnight
  tonight.
* Impact...At 89.0 feet, Water is at the edge of 1712 Cottage Row 
  Road. The northeast corner of Tourist Park floods.

&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$

Hagenhoff
802 
WGUS83 KDMX 310620
FLSDMX

Flood Statement
National Weather Service Des Moines IA
120 AM CDT Sun May 31 2020

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Cedar River...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines 
Click on the Rivers and Lakes link.

&&

IAC013-310650-
/O.CAN.KDMX.FL.W.0004.000000T0000Z-200601T0600Z/
/CEDI4.1.ER.200530T0035Z.200530T1300Z.200531T0308Z.NO/
120 AM CDT Sun May 31 2020

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Cedar River at Cedar Falls, or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* At 12:45 AM Sunday the stage was 88.9 feet, or 0.1 feet below Flood
  Stage.
* Forecast...continue falling, to 88.0 feet Monday morning.
* Impact...At 88.8 feet, Water covers the north and south legs of 
  Cottage Row Road south of Snag Creek.

&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$

Small

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 28, 11:57 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 28, 11:57 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1157 PM CDT Thu May 28 2020

...Updated for 06z Aviation Discussion...

.DISCUSSION.../Tonight through Thursday/
Issued at 240 PM CDT Thu May 28 2020

An upper trough across the Northern Plains has opened up the
closed low over the Central/Southern Plains and the whole system
is pushing east. Surface high pressure is pushing in from the west
with much drier air working in. A cold front has made it through
all but the far southeast portion of the state and the remaining
precip will be ending as the drier air works in.

Friday will be cool and dry with highs in the mid 60s to mid 70s.
Late Saturday into early Sunday models show a shortwave sliding
down the northwest flow and clipping mainly southwest Iowa with
some light showers. There is little to no instability to work with
so the chance of thunder is minimal.

Sunday night into Monday an upper ridge pushes into the Plains.
Some instability does work into western Iowa overnight Sunday for
at least some potential for thunderstorms.

Tuesday through Thursday becomes a bit more interesting with
shortwaves breaking down the ridge that does make it somewhat into
the area. Both the Euro and the GFS develop a surface low with a
frontal boundary extending into central/northern Iowa from later
Tuesday through Thursday for another prolonged period of precip.
Some severe weather is probable but it is too far out to determine
threats at this time. On Friday another shortwave crosses the area
for continued precip chances. Beyond next Friday models are all
over the place with position of the upper ridge and surface
frontal boundaries. With low confidence in any one solution, I
just kept with a blended model solution.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1157 PM CDT Thu May 28 2020

VFR conditions will prevail through the period. Winds from the
northwest will increase and gust between 20 and 25 knots mid to
late morning into the afternoon hours. Few to perhaps broken
clouds will also develop later in the morning hours, but are
anticipated to remain in the VFR range. Winds will decrease by
early evening.

&&

.HYDROLOGY...
Issued at 240 PM CDT Thu May 28 2020

Moderate to locally heavy rainfall is pushing east of the forecast
area but a small portion of the forecast area across the southeast
remains under the gun through the afternoon. Rainfall amounts of
an inch or more in an hour are possible and could lead to flash
flooding which is the reason for the continuation of the flash
flood watch. Precip will exit the area early this evening.
Persistent rain this morning over Bremer and a small part of Black
Hawk county has ended. Flooded roads remain over Bremer county and
these have been closed. No additional rain is expected so flooding
will recede this evening as well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...FAB
AVIATION...Ansorge
HYDROLOGY...FAB
Hazardous weather outlook, May 29, 3:54 AM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
354 AM CDT Fri May 29 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-301100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
354 AM CDT Fri May 29 2020

This Hazardous Weather Outlook is for much of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few non-severe thunderstorms are possible Monday morning.
Other thunderstorm chances are in the forecast Tuesday Night
through Thursday. The severe weather and heavy rain potential will
be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters are not expected to be needed through at least early next
week.

Small

Nearby

River Flood Warnings in Iowa, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.